Alert archive / Oklahoma / Wind Advisories in 2009

Wind Advisory 2, NWS Norman, OK

January 12, 200933 counties in Oklahoma; Foard County, Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this wind advisory at Jan 12, 2009, 11:17 AM CST for 33 counties in Oklahoma; Foard County, Hardeman County, Wilbarger County, Texas. It took effect at Jan 12, 2009, 1:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2009, 11:17 AM CST (17:17 UTC)
In effect from
Jan 12, 2009, 1:00 PM CST
Expired
Jan 12, 2009, 11:00 PM CST
In force
10 hr
Issued by
NWS Norman, OK
All 36 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, McClain County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pottawatomie County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Foard County, TX, Hardeman County, TX, Wilbarger County, TX

The radar

The Norman radar (KTLX), 113 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 5.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2009-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2009-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3184 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 121717
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1117 AM CST MON JAN 12 2009

...STRONG NORTHERLY WINDS THROUGH THIS EVENING...

.A WEAK COLD FRONT WILL PROGRESS RAPIDLY SOUTHWARD THIS AFTERNOON
AND SPREAD OVER MOST AREAS BY 5 PM. THE STRONGEST WINDS WILL BE
SEEN OVER THE WESTERN PORTIONS OF OKLAHOMA AND PARTS OF WESTERN
NORTH TEXAS WITH THIS FIRST FRONT. A SECOND AND MUCH STRONGER
FRONT WILL MOVE INTO FAR NORTHERN OKLAHOMA LATE THIS AFTERNOON AND
SPREAD QUICKLY TO THE SOUTH THIS EVENING. THE STRONGEST WINDS WITH
THIS SECOND FRONT ARE EXPECTED OVER NORTH-CENTRAL AND CENTRAL
OKLAHOMA. 

OKZ004>006-009>011-014>017-021>023-033>038-TXZ083>085-130130-
/O.NEW.KOUN.WI.Y.0002.090112T1900Z-090113T0500Z/
HARPER-WOODS-ALFALFA-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-
CUSTER-BLAINE-BECKHAM-WASHITA-CADDO-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-HARDEMAN-FOARD-WILBARGER-
INCLUDING THE CITIES OF...BUFFALO...ALVA...CHEROKEE...ARNETT...
WOODWARD...FAIRVIEW...CHEYENNE...TALOGA...WEATHERFORD...CLINTON...
WATONGA...ELK CITY...SAYRE...CORDELL...ANADARKO...HOLLIS...
MANGUM...HOBART...ALTUS...FREDERICK...LAWTON...QUANAH...
CHILLICOTHE...CROWELL...VERNON
1117 AM CST MON JAN 12 2009

...WIND ADVISORY IN EFFECT UNTIL 11 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM CST THIS EVENING. 

IN THE WAKE OF A WEAK COLD FRONT...STRONG NORTHERLY WINDS WITH
GUSTS OF 40 TO 45 MPH WILL SPREAD OVER WESTERN OKLAHOMA AND PARTS
OF WESTERN NORTH TEXAS THIS AFTERNOON. A STRONGER FRONT WILL MOVE
OVER THE REGION LATE THIS AFTERNOON AND THIS EVENING...KEEPING
STRONG NORTHERLY WIND GUSTS A PROBLEM.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS AT OR ABOVE 30 MPH AND/OR
FREQUENT GUSTS OF 40 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
YOU ARE ADVISED TO SECURE LIGHT WEIGHT OBJECTS SUCH AS TRASH CANS
AND PATIO FURNITURE. CONSTRUCTION CREWS SHOULD TAKE PRECAUTIONS.

$$

OKZ007-008-012-013-018>020-024>030-130130-
/O.NEW.KOUN.WI.Y.0002.090113T0000Z-090113T0500Z/
GRANT-KAY-GARFIELD-NOBLE-KINGFISHER-LOGAN-PAYNE-CANADIAN-OKLAHOMA-
LINCOLN-GRADY-MCCLAIN-CLEVELAND-POTTAWATOMIE-
INCLUDING THE CITIES OF...MEDFORD...PONCA CITY...ENID...PERRY...
KINGFISHER...GUTHRIE...STILLWATER...YUKON...EL RENO...MUSTANG...
OKLAHOMA CITY...CHANDLER...CHICKASHA...PURCELL...NORMAN...MOORE...
SHAWNEE
1117 AM CST MON JAN 12 2009

...WIND ADVISORY IN EFFECT FROM 6 PM TO 11 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM TO 11 PM CST THIS
EVENING. 

ALTHOUGH GUSTY NORTHERLY WINDS WILL BE SEEN THIS AFTERNOON ACROSS
NORTH-CENTRAL AND CENTRAL OKLAHOMA...STRONGER WINDS WILL BE SEEN
LATE THIS AFTERNOON AND THIS EVENING. THE STRONGER WINDS WILL
ACCOMPANY A STRONG COLD FRONT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS AT OR ABOVE 30 MPH AND/OR
FREQUENT GUSTS OF 40 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
YOU ARE ADVISED TO SECURE LIGHT WEIGHT OBJECTS SUCH AS TRASH CANS
AND PATIO FURNITURE. CONSTRUCTION CREWS SHOULD TAKE PRECAUTIONS.

$$
1 follow-up statement
000 
WWUS74 KOUN 130305
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CST MON JAN 12 2009

...STRONG NORTHERLY WINDS THIS EVENING...

.STRONG WINDS ASSOCIATED WITH A COLD FRONT MOVING THROUGH THE
SOUTHERN PLAINS WILL CONTINUE THROUGH THE EVENING FROM WESTERN
NORTH TEXAS THROUGH CENTRAL OKLAHOMA. WINDS ARE EXPECTED TO
GRADUALLY DIMINISH LATER TONIGHT. 

OKZ004>006-009>011-014-015-130415-
/O.CAN.KOUN.WI.Y.0002.000000T0000Z-090113T0500Z/
HARPER-WOODS-ALFALFA-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-
INCLUDING THE CITIES OF...BUFFALO...ALVA...CHEROKEE...ARNETT...
WOODWARD...FAIRVIEW...CHEYENNE...TALOGA
905 PM CST MON JAN 12 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE WIND
ADVISORY. 

WIND HAVE DIMINISHED OVER NORTHWEST OKLAHOMA AND ARE NOT EXPECTED SPEEDS
HAVE DECREASED OVER STRONG WINDS HAVE DIMINISHED OVER.

$$

OKZ007-008-012-013-016>030-033>038-TXZ083>085-130500-
/O.CON.KOUN.WI.Y.0002.000000T0000Z-090113T0500Z/
GRANT-KAY-GARFIELD-NOBLE-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-HARDEMAN-FOARD-WILBARGER-
INCLUDING THE CITIES OF...MEDFORD...PONCA CITY...ENID...PERRY...
WEATHERFORD...CLINTON...WATONGA...KINGFISHER...GUTHRIE...
STILLWATER...ELK CITY...SAYRE...CORDELL...ANADARKO...YUKON...
EL RENO...MUSTANG...OKLAHOMA CITY...CHANDLER...CHICKASHA...
PURCELL...NORMAN...MOORE...SHAWNEE...HOLLIS...MANGUM...HOBART...
ALTUS...FREDERICK...LAWTON...QUANAH...CHILLICOTHE...CROWELL...
VERNON
905 PM CST MON JAN 12 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CST THIS EVENING. 

STRONG NORTH WINDS WILL PERSIST THIS EVENING FROM WESTERN NORTH
TEXAS INTO SOUTHWEST AND CENTRAL OKLAHOMA. THE STRONG WINDS ARE
ASSOCIATED WITH A COLD FRONT MOVING THROUGH THE SOUTHERN PLAINS. 
WINDS SPEEDS ARE EXPECTED TO BEGIN DECREASING LATER TONIGHT. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS AT OR ABOVE 30 MPH
AND/OR FREQUENT GUSTS OF 40 MPH OR GREATER ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. YOU ARE ADVISED TO SECURE LIGHT WEIGHT OBJECTS
SUCH AS TRASH CANS AND PATIO FURNITURE. CONSTRUCTION CREWS SHOULD
TAKE PRECAUTIONS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Jan 12, 11:05 AM CST, 12 minutes earlier.

Area forecast discussion, Jan 12, 11:05 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CST MON JAN 12 2009

.DISCUSSION...
FIRST FRONT MAKING FAST SOUTHWARD PROGRESS OVER NORTHWEST
OKLAHOMA. GIVEN PROGD GRADIENT AND 0-1KM WINDS OVER WESTERN
OKLAHOMA...WE WILL HOIST A WIND ADVISORY FOR THIS AFTERNOON. THIS
ADVISORY WILL BE EXTENDED AND EXPANDED THROUGH THE EVENING BEHIND
THE ARCTIC BOUNDARY GIVEN ADDITIONAL MOMENTUM TRANSFER WITH STRONG
CAA. STRONGEST WINDS MAY BE SEEN THIS EVENING OVER NORTH-CENTRAL
AND CENTRAL OKLAHOMA...WITH MORE MARGINAL CRITERIA WINDS ACROSS
THE WEST THIS AFTERNOON AND EVENING.

WARM...DRY...AND BREEZY CONDITIONS WILL CONTINUE MOST OF THE DAY
ACROSS SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA WHERE WE HAVE A RED
FLAG WARNING. WARNING WAS COORDINATED WITH STATE FORESTRY
SERVICES.

&&

.PREV DISCUSSION... /ISSUED 601 AM CST MON JAN 12 2009/

AVIATION...
A COLD FRONT WILL BRING WINDS TO NORTHWEST TODAY AND SPEEDS WILL
INCREASE LATER THIS AFTERNOON AND EVENING WITH GUSTS NEAR 40KTS.
TEMPORARY MVFR CEILINGS MAY OCCUR 06Z-12Z IN NORTH CENTRAL
OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  24  44  29 /   0   0   0   0
HOBART OK         53  23  47  25 /   0   0   0   0
WICHITA FALLS TX  58  28  48  30 /   0   0   0   0
GAGE OK           48  17  48  24 /   0   0   0   0
PONCA CITY OK     49  20  41  27 /   0   0   0   0
DURANT OK         62  28  46  27 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 6 PM TO 11 PM CST THIS EVENING FOR OKZ007-008-
     012-013-018>020-024>030.

     WIND ADVISORY UNTIL 11 PM CST THIS EVENING FOR OKZ004>006-
     009>011-014>017-021>023-033>038.

     RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR OKZ032-
     041>043-046>048-050>052.

TX...WIND ADVISORY UNTIL 11 PM CST THIS EVENING FOR TXZ083>085.

&&

11/30
Hazardous weather outlook, Jan 12, 6:37 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
637 AM CST MON JAN 12 2009

OKZ004>048-050>052-TXZ083>090-121800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
637 AM CST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
WITHIN THE BASE OF A LARGE UPPER LEVEL TROUGH...A SMALLER
DISTURBANCE WILL BECOME MORE PRONOUNCED AS IT TRACKS SOUTHWARD
THROUGH THE PLAINS TODAY. ONE COLD FRONT WILL ARRIVE DURING THE
DAY...AND A SECOND...OF ARCTIC ORIGIN...WILL ARRIVE THIS EVENING.
THIS WILL KEEP LOW LEVELS VERY DRY AND STABLE. LIFTING AT UPPER
LEVELS WILL PRODUCE SOME LIGHT PRECIPITATION...BUT VERY LITTLE OF
THIS WILL REACH THE GROUND...AND THE CHANCE OF LIGHTNING IS VERY LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
BEHIND THE INITIAL COLD FRONT TODAY...NORTHWEST WINDS WILL INCREASE
TO 20 TO 25 MPH WITH GUSTS OVER 30 MPH. FALLING TEMPERATURE WILL
HELP TO KEEP HUMIDITY UP ABOVE 25 PERCENT...BUT DRY AND DORMANT
VEGETATION WILL KEEP THE POTENTIAL FOR WILDFIRES VERY HIGH.

WHEN THE ARCTIC FRONT ARRIVES THIS EVENING...WINDS WILL INCREASE
FURTHER...AND GUSTS WILL LIKELY EXCEED 40 MPH FOR A FEW HOURS BEFORE
DECREASING AFTER MIDNIGHT. A WIND ADVISORY MAY BE NEEDED FOR PARTS
OF THE REGION TONIGHT...ESPECIALLY NORTHERN AND CENTRAL OKLAHOMA.

TEMPERATURES WILL ALSO FALL RAPIDLY BEHIND THE ARCTIC FRONT...WITH
WIND CHILL VALUES REACHING THE TEENS AND POSSIBLY SINGLE DIGITS BY
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE WEATHER PATTERN FEATURES NORTHWEST FLOW ALOFT AND FREQUENT
INTRUSIONS OF COLD AND DRY AIR NEAR THE SURFACE. THUNDERSTORMS ARE
NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
DRY AND OCCASIONALLY WINDY WEATHER WILL PERSIST THROUGHOUT THE WEEK.
COOL OR COLD TEMPERATURES WILL GENERALLY HELP TO KEEP HUMIDITY ABOVE
25 OR 30 PERCENT...BUT WITH DRY AND DORMANT VEGETATION...THE
POTENTIAL FOR WILDFIRES WILL REMAIN AT LEAST HIGH.

A LARGER ARCTIC AIRMASS WILL OVERSPREAD THE REGION BEGINNING
WEDNESDAY...AND WILL REMAIN IN PLACE THROUGH FRIDAY. WIND CHILLS
WILL AGAIN DIP INTO THE TEENS AND SINGLE DIGITS IN MUCH OF THE
REGION.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 9:03 AM CSTRed Flag WarningOUNAtoka, Bryan, Carter, Coal, Hughes, Johnston and 4 more9 hr

Nearby

Wind Advisories in Oklahoma, 2009Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.